High INR causing symptoms, too?

If my INR falls too low (for me) I get certain symptoms. So when, recently, I had marked tinnitus, dizziness, etc, I thought that must be the reason. An INR test 4 days later showed just the opposite - my INR was up at 4.6. Is this quite a common phenomenon? I seem to recall having read previous posts to this effect; that a too high INR (aside from any risk of bleeding) can provoke a return of symptoms. But perhaps I imagined it!

13 Replies

  • Hi there

    I wonder for how long time you have been on warfarin? What is your therapeutic range and do you have a doctor that understands what you are talking about with all your symtoms? If so it is perhaps an APS-doctor.How often do they cheque your INR? In a fingertip or in a vein?

    I have been on warfarin with very good result myself for 3 years and have selftested for 2 years.

    You see I have always tinnitus and a sort of feeling drunk. (I do not know if you can call that dizziness.). It is from a damage 2002 from a TIA/stroke in the inner/middle ear.

    Memory has been better and also wordfinding and tiredness. But it is still there It is like when you have had a stroke you can practise to try to get rid of it..

    If we have a damage the warfarin is no help .But it prevents from further damages.

    I am so used to it that I do not hardly think of it . If the weather is changing I feel bad in my head. Especiallly thunderstorms.

    Anyway that "dizziness" and tinnitus has remained after warfarin but all the other neurological things (5 - 6) has disappeared. Thank good for that!

    As I selftest (I cheque every second day) I can notice how the INR changes. Between the tests that you do at the clinic, you have no idea of on what INR you are at the moment.

    So if you usually do not have tinnitus and dizziness when the INR is in range i suppose it was low then. It takes some time though after you have started warfarin before all of the symptoms vanish.

    I have heard some people here saying that when the INR is high they feel "light-headed".

    In four days the INR can make huge changes depending on a lot of things.

    Try to do labtests often and notice when you change diet, tablets, routines etc.how it affects your INR

    It is a shame that you can not have a Couguecheque-machine for free in the UK. Here in Sweden (now only around the Stockholm-area) they have discovered that is will be more economic to let the people selftest than having strokes, heartattacks, visits to the lab and doctor etc.etc. We have it for free. We are so lucky!

    If you feel good on warfarin and you have tried it some time (more than 1/2 year I should say) consider to get a machine I know there are other drugs like Fragmin and others you can have also .Talk to your APS-doctor..

    This was a "long one". Lets hear your answer.

    Best wishes from Kerstin in Stockholm

  • Hi Kerstin. Many thanks for taking the time to write such a comprehensive response. I've been on warfarin for nearly 18 months and my INR has been very stable, varying between 2.8 and 3.2 from test to test. So the jump to 4.6 came as a real surprise. I'm also very careful with my diet - keeping it constant; if any new medication is introduced my GP monitors me carefully for a month or so. So there was nothing new/changed that might have provoked such a surge. But, as my consultant (a rheumatologist with a special interest in Lupus and also good on Hughes) says, sometimes the body just decides to work differently for a while! As for the symptoms I was getting just before and at the time of that particular INR test, I guess my own conclusion is that they probably were indicative of how I react to my INR being 4.6 - which I would imagine is too high for me. It is interesting that you say some people report feeing 'light headed'; that might describe some of what I experienced. Although, we did also have some - for here - unusual, thundery weather around that time too; so interested in your comment re that.

    Yes, it's a real shame that we don't get the self-test machines issued to patients here! Your health care system sounds far more sensible in that respect. But I think you probably have higher taxes, which I don't think many Brits would accept (although they love to moan about the hard-pressed NHS!....). Still, the cost of buying a machine, whilst expensive, might be do-able, so I shall certainly give it some thought. And there are alternatives to warfarin out there; I will be interested to see the outcome of the study that is currently being done on the new generation anticoagulatants and Hughes - Rivaroxaban, etc.

    Best wishes to you.

  • Thank you for your news! I read that you are usually stable on warfarin so that is good. You sounds very wise. I ám sure you will find a solution.

    It is a struggle and a fight with this illness.

    Best wishes to you from Kerstin in Stockholm

  • Hi like a lot of people on here I can tell when my INR is not in range too low extra tired, unable to walk very far with out becoming exhausted. Too thin head spins a bit can't think clearly, sometimes I get it wrong but it's always one or the other.

    I self test very reassuring especially if I have a headache..

    I would phone the surgery / anticoagulant clinic and see if you can be tested earlier if you feel unwell next time

    Hope you feel better soon, my INR was too low today so I gave my self a Clexane injection we was prescribed in case of this

  • Thank you, daisyd. Very useful to hear your own experiences. Which machine do you have to self test and are you satisfied with it?

  • Hi, when my INR is too high I get a headache and feel anxious...too low joint pain and fatigue. I've been on coumadin for 3 years with good results. Jen

  • Thanks, Jen.

  • Hi coagucheck xs I had to buy it myself, but get the test strips free.

    Occasionally if have to see if it is the same as the clinic result,

    Hope that's helpful.

  • Hi daisy. Many thanks for this. Might I ask some further questions? It would be useful to gain insight into someone else's experience, so I am better prepared to approach my surgery on this - I am the first of its patients to contemplate buying a machine.

    Do you get the test strips prescribed on the NHS? If so, were there any issues here? (and are you in England? I'm in rural Scotland; really not sure at all how such a request would be met here)

    You mention occasionally having to check your machine against your clinic's result (from their machine? or from a veinous sample?); presumably this means you need to have the thing calibrated? How often, do you have to send it away, and how much does it cost?

    Very many thanks.

  • Hi, I am from England yes I get the test strips on the Nhs

    To check my machine I just have a veinous sample and test with my machine together to see if their is any difference, I haven't had to send it away yet.

    I can't remember the cost of the machine, brain again,but was between £300 and £400

    The strips are about £70 I think if you have to buy them

    Their should be a lot more information on the Hughes foundation web site or I am sure the company would send you loads of information

    Good luck hope you get one

  • Thank you, daisy. Is that your rabbit, by the way; very cute!

  • Yes she was unfortunately she died, but now have Maisy she isn't quite so well behaved as Daisy, who was allowed to come in the house as she was house trained.

  • Aah! I'm a sucker for a nice rabbit.... Occasionally we look after our neighbours' when they are on holiday (the originally named 'Fluffy' who is, as you might imagine, quite fluffy!), which always puts a smile on my face. Best wishes to you.

You may also like...